Blizzard, Winnebago
- When
- January 21, 11:15 PM CST to January 22, 6:00 AM CST
- Where
- Winnebago forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Low pressure dropped southeast out of the Canadian Prairie Provinces and into the lower Great Lakes. The low itself was not all that deep, about 1005 mb, however there was very strong dynamics associated with it.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure dropped southeast out of the Canadian Prairie Provinces and into the lower Great Lakes. The low itself was not all that deep, about 1005 mb, however there was very strong dynamics associated with it. At 500 mb, a strong short wave dived southeast into the central U.S. on a 110 kt jet. As the low passed and a 1044 mb Arctic high pressure area built into the area, strong winds overspread Iowa from the west. Sustained winds of 40 to 45 MPH were common in the blizzard area, with gusts in the 55 to 65 MPH range. The winds caused considerable blowing and drifting snow with visibilities reduced to near zero in open areas. Travel was not recommended throughout northeast Iowa. Snowfall was not all that great with new snow accumulations under 3 inches for the most part. A narrow area of the CWA received 3 to 5 inches with 5.1 inches reported at Northwood, 5 inches at Iowa Falls, and 2.5 to 4 inches in the Mason City area. The existing snow on the ground was glaciated, thus was not available to blow around. Southwest of the snow area...freezing drizzle coated roads, trees, and power lines over central and southwest Iowa. There were scattered power outages due to fallen limbs, but little significant damage. Traffic accidents were too numerous to mention due to near freezing temperatures allowing the initial snow to melt somewhat before the Arctic cold swept in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 21, 9:11 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CST FRI JAN 21 2005
.DISCUSSION...
QUITE THE JUMBLED HEADLINE MESS THIS EVE WITH MOD FZRG
DRZL...BLIZZARD AND HIGH WIND WRNSG ALL CONSIDERED AT ONCE. CURRENT
SITUATION HAS THREE SHRT WVS AFFECTING OR SOON TO AFFECT IA. FIRST
INVOF QUAD CITIES WITH SECOND JUST ENTERING SIOUXLAND AREA AND
NEBRASKA. THIRD AND FINAL KICKER CRASHING SWD FM CANADA INTO MN.
WL NOT MEET WRNG CRITERIA DUE TO SNW AMTS AS UVM AHD OF MIDDLE SHRT
WV SHOULD EXIT NERN FA TWRD 06Z. 6 COUNTIES IN NERN FA SEEM TO HAVE
RCVD FM 1-3 INCHES OF SNW WITH A BIT MORE ON THE WAY HWVR. 02Z SFC
ANLYS SHOWS WEAK LOW OVR MN WITH DVLPG WRMFNT INTO ERN IA. TROF
NOTED FM LOW ACRS EXTRM NWRN IA INTO ERN NE AND IS PRODUCING INITIAL
SURGE OF GUSTY WRNG CRITERIA WNDS. TRUE CDFNT JUST BHD FM WRN MN
ACRS FAR ERN AND SRN SD. IMPRESSIVE ISALLOBARIC COUPLET NOTED BTWN
8+MB RISES OVR SD AND 4+ MN FALLS OVR NRN IL. THE LATEST RUC DOES
WEAKEN THIS ISALLOBARIC WND COMPONENT SOMEWHAT AS IT APCHS FA
OVNGT...POSSIBLY DUE TO APCH OF NRN MN SHRT WV...BUT CANNOT IGNORE
RECENT SUX 49KT GUST.
WITH THIS IN MIND FEEL BLIZZARD WRNG AND HIGH WIND WRNG CRITERIA WL
OCCUR ACRS PTNS OF FA AND AM IN THE PROCESS OF RE-WORKING HEADLINES
TO FIT THIS SCENARIO. TO ACCT FOR CURRENT FRZG DRZL WL EXPAND
CURRENT WINTER WX ADVY FA WIDE...XPC 7 COUNTIES LEFT OUT
INITIALLY...TIL MIDNIGHT. THEN MIDNIGHT TO NOON AM GOING BLIZZARD
WRNG 6 COUNTIES IN FAR NERN FA AND HIGH WIND WRNG MIDNIGHT TO NOON
ELSEWHERE. HIGH WIND MAY OCCUR BEFORE WRNG TAKES EFFECT FAR NW AND
WILL BE DELAYED SVRL HRS SERN PTNS...BUT HEADLINES ARE ALREADY
CONFUSING ENOUGH. THANKS TO LCL MEDIA FOR COORDINATION ON THIS.
COMPLICATED WSW/NPWS ISSUANCE AND CANCELATIONS WL BE OUT AS SOON AS
TIME PERMITS. PLEASE CALL IF YOU HAVE ANY QUESTIONS TIL THAT TIME.
NO OTHER CHGS TO FCST.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
THRU MIDNIGHT......WINTER WX ADVY ENTIRE FA OUTSIDE OF FAR W CNTRL
AND SW COUNTIES.
MIDNIGHT TO NOON...BLIZZARD WRNG WINNEBAGO/WORTH/HANCOCK/
CERRO GORDO/BUTLER/BREMER
HIGH WND WRNG RMNDR OF FA
&&
SMALLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 642 AM CST FRI JAN 21 2005 IAZ004>007-015>017-024>028-036>039-221200- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT- 642 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND NORTHEAST IOWA...NORTH OF A LINE FROM EMMETSBURG...TO WEBSTER CITY...TO WATERLOO. .DAY ONE...TODAY AND TONIGHT AREAS OF SNOW WILL DEVELOP BY AFTERNOON OVER NORTHEAST IOWA. THE SNOW WILL BECOME MODERATE TO BRIEFLY HEAVY AT TIMES LATE THIS AFTERNOON. IN ADDITION...THERE COULD BE PERIODS OF SLEET MIXED WITH THE SNOW. THE SNOW WILL SLOWLY DIMINISH DURING THE EVENING HOURS WITH LIGHT SNOW OR FLURRIES CONTINUING OVERNIGHT. TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES. AFTER MIDNIGHT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES. NEAR BLIZZARD CONDITIONS ARE LIKELY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS WILL PERSIST THROUGH MID AFTERNOON SATURDAY. BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES ARE EXPECTED. NEAR BLIZZARD CONDITIONS ARE LIKELY. WIND CHILLS WILL DROP FROM 10 TO 20 BELOW ZERO. THE WINDS WILL DIMINISH BY EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS AND VISIBILITY ESTIMATES THROUGH THE E SPOTTER SYSTEM OR BY PHONE. IAZ023-033>035-045>050-058>062-073>075-221200- BOONE-CALHOUN-CARROLL-DALLAS-GREENE-GUTHRIE-JASPER-MAHASKA-MARION- MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- 642 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST...CENTRAL AND EAST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PATCHY AREAS OF LIGHT FREEZING DRIZZLE WILL OCCUR THIS MOORING. BY MIDDAY...AREAS OF FREEZING RAIN...SLEET...AND LIGHT SNOW WILL DEVELOP AND MOVE SOUTHEAST ACROSS THE AREA. LIGHT ICE ACCUMULATIONS ARE EXPECTED INTO EARLY EVENING. THE PRECIPITATION WILL THEN CHANGE TO ALL SNOW DURING THE EVENING BEFORE DIMINISHING AROUND MIDNIGHT. TOTAL SNOW ACCUMULATIONS OF ONE TO FOUR INCHES ARE POSSIBLE. AFTER MIDNIGHT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH. THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES. HIGHER SNOWFALL TOTALS AND MORE BLOWING SNOW WITH REDUCED VISIBILITIES WILL OCCUR ALONG A LINE FROM POCAHONTAS TO FORT DODGE TO MARSHALLTOWN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS WILL PERSIST THROUGH MID AFTERNOON SATURDAY. SOME BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES ARE EXPECTED...ESPECIALLY FROM HIGHWAY 30 TO HIGHWAY 20. WIND CHILLS WILL DROP FROM 10 TO 20 BELOW ZERO. THE WINDS WILL DIMINISH BY EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS AND VISIBILITY ESTIMATES THROUGH THE E SPOTTER SYSTEM OR BY PHONE. IAZ044-057-070>072-081>086-092>097-221200- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DAVIS-DECATUR- LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE- 642 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL...SOUTHWEST AND SOUTH IOWA. .DAY ONE...TODAY AND TONIGHT PATCHY AREAS OF LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN AND SLEET WILL OCCUR THIS AFTERNOON AND EVENING. ANY PRECIPITATION AMOUNTS SHOULD BE QUITE LIGHT. A DUSTING OF SNOW IS POSSIBLE TONIGHT. AFTER MIDNIGHT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH. THIS WILL CREATE A FEW AREAS OF BLOWING SNOW WITH REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS WITH GUSTS UP TO 55 MPH WILL PERSIST THROUGH MID AFTERNOON SATURDAY. A FEW AREAS OF BLOWING SNOW WILL OCCUR. THE WINDS WILL DIMINISH BY EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS AND VISIBILITY ESTIMATES THROUGH THE E SPOTTER SYSTEM OR BY PHONE. JAW
The national radar mosaic for the moment the first event began.
12 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433861, 5433862, 5433851, 5433852, 5433853, 5433854, 5433855, 5433856, 5433857, 5433858, 5433859, 5433860.